BPH, 5-ARIs, PSA, and risk for prostate cancer diagnosis


It will come as no surprise to the well-informed that if you are taking a 5-alpha-reductase inhibitor (a 5-ARI) like dutasteride or finasteride for benign prostatic hyperplasia (BPH), it significantly lowers your “normal” PSA level (to about half the actual value).

However, it may come as something of a shock to learn that, as a consequence of taking a 5-ARI for BPH, there is a significant risk for an associated delay in the diagnosis of prostate cancer and a consequent risk for delayed diagnosis with higher-risk forms of prostate cancer (see this article by Sarkar et al. in JAMA Internal Medicine).

Why?

Because either the patient or the doctor or both are not aware that the actual PSA result is being affected by a drug the patient is taking. And so a man who appears to have a reasonably low PSA level (say 2.4 ng/ml) and no other signal of risk actually has an elevated PSA level (4.8 ng/ml) that should signal risk.

The sad thing about this is that it it should have been reasonably easy to avoid in any one of several ways (or better still all of them):

  • By making sure, at the time of initial prescription of the 5-ARI, that the patient himself fully understood the effects that these drugs have on PSA levels and assuring that he knew to tall his doctors he was on a 5-ARI if and when he was given a PSA test
  • By always asking any patient who is being given or prescribed a PSA test if they are taking a 5-ARI
  • By appropriate annotations in the patient’s medical records (and most particularly in patients’ electronic medical records where these exist across large medical systems)
  • By having a simple annotation on the results of every PSA test result reminding physicians (and patients) that PSA levels should be doubled in any man who is on a 5-ARI

One would hope that the data presented by Sarkar et al. will make all concerned a little more assiduous about this particular problem.

12 Responses

  1. I wonder if the same is true of supplements like beta-sitosterol.

  2. Unfortunately I found this out the hard way. BPH treated with finasteride for many years turned out to be Gleason 9, stage pT3b! I didn’t know — nor did my GP — that PSA was double. At least he was aware that increased velocity dictated a trip to a urologist.

  3. Johns Hopkins urologist (forget name) recommends increasing the multiplier the longer you take a 5-ARI. At year 7, multiplying by 2.5.

  4. The debate on using 5-ARI’s continues. … I have a related question. A respected prostate cancer oncologist recently told me that if you using Avodart the PSA does not need to be doubled after treatment such as RT, only before treatment. Somewhere I recall Dr. Snuffy Myers saying something similar in a newsletter but can’t find it.

  5. For pre-treatment PSA under 10 (before a 5-ARI), I think patients should be more attentive to the pattern, and not the absolute level (doubled or not). For men taking a 5-ARI, these two situations should trigger concern:

    (1) Elevated PSA that does not go down after several months taking a 5-ARI
    (2) Elevated PSA that goes down after several months taking a 5-ARI, but then rises while taking it

  6. And let us not forget, in any case, the reasoning to be following PSA doubling time that should be the alert system as to continuing prostate cancer activity. This should be followed whether prescribed a 5-ARI or not.

  7. This isn’t really news. SWOG performed the PCPT trial in the 1990s and found that finasteride did reduce detections by 1/3 but the finasteride arm of that trial had higher risk of grade 7-10 than the placebo arm. Although Thompson et. al did acknowledge there was no significant differences in prostate cancer mortality nor overall survival.

  8. Dear Robert:

    It is my understanding that that is generally true. See also the comment from Allen Edel.

  9. Had IMRT in 2013. Here is a confusing, short PSA history regarding limited Avodart:

    3/17: PSA = 0.46
    5/17: 3-T mpMRI, PI-RADs 2 (Dr. Joe Busch, Chatanooga, TN)
    7/17: PSA = 0.41
    9/17: PSA = 0.43
    9/17: Started Avodart (two pills each week)
    3/18: PSA 0.06
    10/18: PSA 0.09
    4/19: PSA 0.05

  10. Dear Tony:

    Trials are one thing; real world data are quite another. There is really no justification today for a man who is on a 5-ARI not to get an appropriate referral to a urologist if his PSA is rising inappropriately. As indicated above, the simplest way to avoid this would be a standard annotation on a PSA test report about whether the patient was on a 5-ARI.

    Mike

  11. Dear Robert:

    I’m sorry. I don’t “get it”. What’s the puzzle? Why were you given the dutasteride (Avodart)? Did you have a problem with urination?

    If you had a PSA level as low as about 0.5 post-RT, it is hardly a big surprise that taking a drug like dutasteride would have dropped your PSA down to < 0.1 ng/ml. The "halving" of a PSA level by a 5-ARI only applies in the case of a man who has an elevated PSA level because of BPH, not for a man who has takes a drug like this after definitive first-line treatment for prostate cancer.

  12. The fact there’s no significant difference in survival — it seems to me — is the key point. This subject has been beaten to death. Let’s just stop it please!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: